Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 4, NWS Glasgow, MT

June 8, 2012Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 8, 2012, 6:00 PM MDT for Phillips County, Montana. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2012, 6:00 PM MDT (00:00 UTC)
Expired
Jun 8, 2012, 7:00 PM MDT
In force
60 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 108 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 6:30 PM MDTTSTM WND GST 608 N Whitewater, MT
Jun 8, 6:40 PM MDTHAIL 0.8814 Ne Whitewater, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 5:41 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WUUS55 KGGW 090000
SVRGGW
MTC071-090100-
/O.NEW.KGGW.SV.W.0004.120609T0000Z-120609T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
600 PM MDT FRI JUN 8 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

* UNTIL 700 PM MDT.

* AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LORING...OR 13 MILES WEST OF WHITEWATER...AND MOVING NORTHEAST AT
  25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LORING AND PORT OF MORGAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
SATURDAY MORNING FOR NORTHEAST MONTANA.

&&

LAT...LON 4901 10726 4899 10718 4868 10788 4886 10813
      4901 10798
TIME...MOT...LOC 2359Z 218DEG 22KT 4879 10790

$$

MICKELSON
WEATHER.GOV/GLASGOW
2 follow-up statements
310 
WWUS55 KGGW 090024
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
624 PM MDT FRI JUN 8 2012

MTC071-090100-
/O.CON.KGGW.SV.W.0004.000000T0000Z-120609T0100Z/
PHILLIPS-
624 PM MDT FRI JUN 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN PHILLIPS COUNTY...

AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 11 MILES SOUTHEAST OF PORT OF MORGAN...OR 8 MILES NORTHWEST
OF WHITEWATER...AND MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF PHILLIPS
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
SATURDAY MORNING FOR NORTHEAST MONTANA.

&&

LAT...LON 4897 10793 4901 10798 4901 10726 4899 10718
      4877 10768
TIME...MOT...LOC 0024Z 241DEG 26KT 4888 10767

$$

MICKELSON
WEATHER.GOV/GLASGOW
323 
WWUS55 KGGW 090058
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
658 PM MDT FRI JUN 8 2012

MTC071-090106-
/O.EXP.KGGW.SV.W.0004.000000T0000Z-120609T0100Z/
PHILLIPS-
658 PM MDT FRI JUN 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS COUNTY
WILL EXPIRE AT 700 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
SATURDAY MORNING FOR NORTHEAST MONTANA.

LAT...LON 4897 10793 4901 10798 4901 10726 4899 10718
      4877 10768
TIME...MOT...LOC 0056Z 241DEG 26KT 4899 10736

$$

MICKELSON
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:54 PM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 8, 2:54 PM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
254 PM MDT FRI JUN 8 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...

...SEVERE THUNDERSTORM OUTBREAK EXPECTED FOR TONIGHT...

GOES WATER VAPOR IMAGERY THIS MORNING REVEALS CLOSED UPPER
LOW/STORM SYSTEM MOVING INTO THE PAC-NW...WITH A SOUTHWESTERLY
FLOW INTO MONTANA. THE ASSOCIATED COLD FRONT IS EXPECTED TO MOVE
OVER THE DIVIDE BY AFTERNOON...THEN REACHES OUR WESTERN COUNTIES
BY LATE AFTERNOON OR EARLY EVENING...MEETING UP WITH AN INVERTED
SURFACE TROUGH AND INCREASING INSTABILITY. THE 12Z NAM AND GFS...
ALONG WITH THE LATEST RAP SUGGEST STORM INITIAL DEVELOPMENT IN OUR
FAR WEST BY LATE AFTERNOON. THE BEST INSTABILITY WILL BE A LITTLE
FARTHER TO THE EAST. SO EXPECT THE POSSIBILITY OF SEVERE MAINLY
AFTER 00Z. THE STRONGEST SURFACE BASED CAPE OF AROUND 2600 J/KG
REMAIN IN THE SOUTHEASTERN ZONES. IN ADDITION...LIFTED INDEX
VALUES OF AROUND -7C ARE INDICATED IN THE SAME AREA. SOUTHEASTERLY
SURFACE WINDS VEER AND INCREASE WITH HEIGHT TO THE SOUTHWEST
ALOFT...DEVELOPING DEEP LAYER SHEAR OF 35-50KTS. INVERTED
V-SOUNDINGS ON BUFKIT INDICATE THE POSSIBILITY OF STRONG WINDS
WITH ANY STORM. INSTABILITY DROPS OFF TOWARD THE NORTH. WITH OUR
AREA UNDER THE LIKELIHOOD OF SEVERE THUNDERSTORMS ELECTED WITH THE
COORDINATION OF SPC TO TO A SPECIAL SOUNDING AROUND 20Z. SO WILL
CONTINUE WITH SEVERE WORDING WITH LARGE HAIL UP TO 2 INCHES...
DAMAGING WINDS IN EXCESS OF 60MPH AND HEAVY RAIN POSSIBLE.
MODELS SUGGEST AROUND A HALF INCH OF MOISTURE...BUT 1 HOUR FF
GUIDANCE HAS ROOM FOR AROUND AN INCH OR MORE. AFTER MIDNIGHT
GROWTH OF STORMS COULD DEVELOP INTO AN MCS AS THEY TREND NORTHEAST
INTO NORTH DAKOTA AND SOUTHERN SASKATCHEWAN...CONTINUING WITH THE
HEAVY RAIN...HAIL AND WINDS.

THE FRONT MAKES IT THROUGH THE CWA BY MORNING. THERE WILL BE A
BREAK IN THE ACTION AS COOLER TEMPERATURES FILTER IN. THEN
OVERRUNNING MOISTURE ALONG THE COLD FRONT WILL BRING ADDITIONAL
RAIN SHOWERS MAINLY THROUGH OUR EASTERN ZONES SATURDAY NIGHT. BUT
WILL CONTINUE TO BROAD-BRUSH POPS. NORTHWEST WINDS BEHIND THE
FRONT SHOULD BE STRONG ENOUGH TO REACH 20MPH OVER FORT PECK LAKE
SATURDAY MORNING. SO WILL GO WITH AN ADVISORY. THE UPPER LOW
CENTER WILL WORK ITS WAY OVER THE CWA BY SUNDAY...DRAGGING BACK
SIDE MOISTURE ACROSS THE AREA FOR ADDITIONAL RAIN SHOWERS. SUNDAY
APPEARS TO BE THE COOLEST DAY WITH HIGHS A BIT BELOW AVERAGE.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

LONG TERM FORECAST PERIOD BEGINS WITH THE NORTHERN ROCKIES STORM
SYSTEM FINALLY EXITING THE REGION TO THE EAST WITH SOMEWHAT CALMER
WEATHER CONDITIONS...AT LEAST INITIALLY.

MONDAY THROUGH WEDNESDAY...THE WEAK UPPER LEVEL RIDGE OVER THE
NORTHERN ROCKIES BECOMES EVEN WEAKER AND ALLOWS MULTIPLE EMBEDDED
SMALL SCALE SHORTWAVE TROUGH TO KEEP SLIGHT CHANCES FOR SCATTERED
SHOWERS ACROSS OUR CWA FOR QUITE A WHILE.

BY WEDNESDAY NIGHT...SOUTHWEST FLOW ALOFT RETURNS TO OUR
REGION...INCREASING THE CHANCE FOR MORE THUNDERSTORMS AS ANOTHER
UPPER LEVEL LOW PRESSURE SYSTEM MOVES OVER THE PACIFIC NORTHWEST.
INTERESTINGLY ENOUGH...THIS LATER LOW PRESSURE SYSTEM SLOWLY MOVE
SOUTHWARD ALONG THE RIDGE OF THE CASCADE RANGE AND CUTS OFF AS A
LARGE AND CLOSED UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST
BEYOND THE SCOPE OF THIS EXTENDED FORECAST PERIOD. BMICKELSON

PREVIOUS LONG TERM DISCUSSION...SUNDAY NIGHT AND MONDAY...UPPER
LOW MOVES EITHER EAST (GFS) OR NORTHEAST (ECMWF) OUT OF THE AREA.
WRAP AROUND MOISTURE WILL LIKELY PERSIST INTO PART OF MONDAY. WILL
KEEP GOOD CHANCE OF SHOWERS IN THE FORECAST.

UPPER RIDGE BUILDS INTO MONTANA MONDAY NIGHT AND TUESDAY WITH
DRIER WEATHER AND A WARMING TREND.

THE REMAINDER OF THE PERIOD HAS MONTANA IN SOUTHWEST FLOW ALOFT
WITH AN UPPER TROUGH DIGGING OVER THE PACIFIC COAST. THIS WILL
BRING FREQUENT SHORTWAVES INTO EASTERN MONTANA WITH AT LEAST A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EVERY DAY. FORRESTER

&&

.AVIATION...
SOME SUNSHINE TODAY WITH INCREASING CLOUDS FROM THE SOUTHWEST.
EXPECT VFR CONDITIONS TO WORSEN OCCASIONALLY AND BRIEFLY TO LIFR
IN SHOWERS AND THUNDERSTORMS MAINLY FROM 03Z THROUGH 12Z. SOME OF
THE STRONGER STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND FREQUENT LIGHTNING. A COLD FRONT WILL BRING A SHIFT IN
THE WINDS FROM THE NORTHWEST 15 TO 25 KNOTS DURING THE EARLY
MORNING HOURS. BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 8 AM TO 7 PM MDT SATURDAY FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 8, 3:14 PM MDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
314 PM MDT FRI JUN 8 2012

MTZ016>027-059>062-091000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
314 PM MDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT ARRIVING FROM THE WEST...WILL COMBINE WITH AN
INCREASINGLY MOIST AND UNSTABLE AIR MASS OVER THE AREA. THIS WILL
CAUSE THUNDERSTORMS THIS EVENING AND TONIGHT...SOME OF WHICH MAY
BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS OF OVER 60 MPH.
ALSO EXPECT BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES
WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHWEST WINDS 15 TO 30 MPH CAN BE EXPECTED SATURDAY...SUNDAY
AND MONDAY WHICH WILL MAKE BOATING ON AREA LAKES ROUGH AND
HAZARDOUS. A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT
FOR SATURDAY AND WILL POSSIBLY BE EXTENDED INTO SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 8, 4:14 PM MDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
414 PM MDT FRI JUN 8 2012

MTZ059-082245-
PHILLIPS-
414 PM MDT FRI JUN 8 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 445 PM MDT.

AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF TURNER...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF NORTHERN PHILLIPS COUNTY...

LAT...LON 4900 10801 4900 10800 4887 10824 4890 10827
      4892 10826 4892 10824 4898 10824 4900 10824
      4900 10823
TIME...MOT...LOC 2215Z 229DEG 26KT 4901 10819

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Jun 8, 5:42 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
542 PM MDT FRI JUN 8 2012

MTZ059-090045-
PHILLIPS-
542 PM MDT FRI JUN 8 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 645 PM MDT.

AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF LORING...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   LORING...
   PORT OF MORGAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4900 10738 4858 10801 4870 10821 4901 10789
TIME...MOT...LOC 2341Z 223DEG 21KT 4871 10801

MOYER
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:06 PM MDTSpecial Weather StatementGGW39 min
Jun 8, 7:30 PM MDTSevere Thunderstorm WarningGGWValley29 min
Jun 8, 7:51 PM MDTSpecial Weather StatementGGWPhillips24 min
Jun 8, 8:15 PM MDTSpecial Weather StatementGGW30 min
Jun 8, 8:40 PM MDTSevere Thunderstorm WarningGGWGarfield, Valley35 min
Jun 8, 9:07 PM MDTSpecial Weather StatementGGWValley23 min
Jun 8, 9:13 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Valley47 min
Jun 8, 9:29 PM MDTSpecial Weather StatementGGWGarfield46 min
Jun 8, 9:40 PM MDTSpecial Weather StatementGGWValley65 min
Jun 8, 9:54 PM MDTSevere Thunderstorm WarningGGWMcCone, Valley36 min
Jun 8, 10:23 PM MDTSpecial Weather StatementGGWValley67 min
Jun 8, 10:30 PM MDTSpecial Weather StatementGGWGarfield30 min
Jun 8, 10:34 PM MDTSevere Thunderstorm WarningGGWGarfield26 min
Jun 8, 10:37 PM MDTSevere Thunderstorm WarningGGWMcCone, Valley23 min
Jun 8, 10:47 PM MDTSevere Thunderstorm WarningGGWGarfield43 min
Jun 8, 10:55 PM MDTSevere Thunderstorm WarningGGWGarfield, Valley50 min
Jun 8, 10:59 PM MDTSevere Thunderstorm WarningGGWValley46 min
Jun 8, 11:13 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie47 min
Jun 8, 11:32 PM MDTSpecial Weather StatementGGWValley58 min
Jun 8, 11:46 PM MDTSpecial Weather StatementGGWMcCone59 min
Jun 8, 11:57 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie48 min
Jun 9, 12:30 AM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Prairie60 min
Jun 9, 12:38 AM MDTSpecial Weather StatementGGWDaniels67 min
Jun 9, 1:11 AM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland, Roosevelt64 min
Jun 9, 1:43 AM MDTFlash Flood WarningGGWMcCone, Richland, Roosevelt, Valley113 min
Jun 9, 1:58 AM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan62 min
Jun 9, 2:09 AM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt51 min
Jun 9, 10:37 AM MDTAreal Flood AdvisoryGGWValley8 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.